Texas, 2009

Heavy Snow in Texas, December 1, 2009

December 1, 2009 · NWS EPZ · 2 events in 2 counties and zones

A strong upper low moved through northern Mexico allowing cold air to drop into far west Texas. Heavy snow was reported in El Paso and Hudspeth counties.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A strong upper low moved through northern Mexico allowing cold air to drop into far west Texas. Heavy snow was reported in El Paso and Hudspeth counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Nov 30, 1:25 PM MST, 10 hours 35 minutes earlier.

Area forecast discussion, Nov 30, 1:25 PM MST, 10 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
125 PM MST MON NOV 30 2009

.SYNOPSIS...
A VERY COLD LOW PRESSURE SYSTEM ALOFT AROUND 100 MILES SOUTH OF
TUCSON ARIZONA CONTINUES TO MOVE EASTWARD AND SPREAD A WINTRY MIX OF
PRECIPITATION NORTHWARD...OVERRUNNING COLDER AIR AT THE SURFACE OVER
THE BORDERLAND. THIS LOW WILL BE LOCATED DUE SOUTH OF EL PASO
AROUND SUNRISE TUESDAY. THUS ALL WEATHER PARAMETERS REMAIN
FAVORABLE FOR WINTER STORM CONDITIONS TO CONTINUE INTO THE EARLY
MORNING MORNING HOURS OF TUESDAY WITH GENERAL LOWLAND SNOW AMOUNTS
ANYWHERE FROM 3 TO 6 INCHES...WITH 6 TO 12 INCHES IN THE MOUNTAINS
OF SOUTHERN NEW MEXICO. THIS STORM SYSTEM SHOULD EXIT THE AREA
TUESDAY AFTERNOON...ALLOWING THE SNOW TO END AND THE SKIES TO
GRADUALLY CLEAR EXCEPT FOR EXTREME EASTERN OTERO COUNTY AND
HUDSPETH COUNTY WHERE SOME SNOW MAY LINGER UNTIL TUESDAY EVENING.
THE REMAINDER OF THE WORK WEEK INTO THE WEEKEND SHOULD SEE
GRADUALLY WARMER TEMPERATURES AND OCCASIONAL PERIODS OF HIGH LEVEL
CLOUDINESS.

&&

.DISCUSSION...
PER SIM/RADAR CLOSED UPPER LOW (AT LEAST -25C/H5) APPX 100 MI SOUTH
OF KTUS CONTINUES TO DRIFT EAST PER PROGS. ALL THREE MODELS (GFS NAM
ECMWF) IN GOOD AGREEMENT OUT 72 HOURS AND WILL LEAN TO NAM FOR FINER
DETAILS.
ALL FCST PARAMETERS REMAIN IN LINE ENOUGH TO KEEP WINTER STORM CONDITIONS
GOING. UPPER LOW FCST DUE SOUTH KELP 12Z TUE IN IDEAL POSITION
WITH THICKNESS VALUES SUPPORTING CHANGE OVER TO SNOW AFTER DARK.
PRECIPITABLE WATER REMAINS FAIRLY HIGH AT ELP FROM 12Z RUN AT .43
INCHES. ONLY POSSIBLE FLY IN OINTMENT IS THE SURFACE TEMP FIELD
(OBSERVED AND FORECAST). TEMPS RUNNING/FCST JUST A TAD HIGHER THAN
I WOULD LIKE TO SEE BUT WITH DARKNESS/LOW MOVING IN SOUTH AND
CAUSING MORE PRESSURE DROPS...COOLER AIR TO EAST SHOULD HELP IN
THE EVAPORATIVE COOLING PROCESS LOWERING WET BULB ZEROS SOME MORE.
MAY WANT TO CONSIDER DEPENDING HOW IT LOOKS TONIGHT ABOUT HAVING A
SNOW ADVISORY FOR HUDSPETH COUNTY FOR TUESDAY INTO THE AFTERNOON
AS THEY ARE STILL CLOSE TO THE BACKSIDE OF THE LOW S IT MOVES OUT.
ALSO THERE IS A SLIGHT RISK (AFTER LOOKING AT FORECAST SOUNDINGS
OF A FREEZING RAIN THREAT EMBEDDED IN THIS MESS FOR FAR E/SE EL
PASO AND ESPECIALLY HUDSPETH COUNTY TONIGHT AND EARLY TUES SO THAT
WILL HAVE TO BE WATCHED. THE CONVECTIVE BAND THAT WENT THOUGH
AROUND MIDDAY STARTED THE EVAPORATIVE COOLING PROCESS AND HAS SET
US UP FOR MORE FROZEN PRECIPITATION TONIGHT. THE OMEGA (VERTICAL
VELOCITY) AND PVA FIELDS ARE SHOWING MAX VALUES FROM 21Z MON TO
09Z ALSO A RISK OF FOG IN THE PRECIPITATION TONIGHT GROUND FOG IN
SOME OF THE LOWEST LOWLAND LOCATIONS LATE TUESDAY INTO WEDNESDAY
MORNING WITH LINGERING WET GROUND AND COLD TEMPS. PROGS SUGGEST
EVEN A LEE SURFACE TROF FORMING OVER E NE NEW MEXICO AS EARLY AS
TUESDAY AFTERNOON HELPING TO SHOVE OUT OUR WINTER SYSTEM FOR MOST
OF THE BORDERLAND EXCEPT FOR THE EXTREME EASTERN PORTIONS.

WED-WEEKEND: UPPER FLOW TO GO MORE W TO NW BRINGING GRADUAL WARMING
BUT MODELS ARE STARTING TO SHOW A WEAK S/WV DROPPING SOUTHWARD WED
NIGHT INTO THURSDAY JUST TOUCHING THE SACS WITH SOME INCREASED CLOUD
COVER AND PERHAPS A SLIGHT CHANCE FOR SOME LIGHT SNOWS. THIS S/WV
MAY BE FOLLOWED BY A MINOR SECONDARY SURE OF COOLER AIR AT THE
SURFACE MOVING INTO THE BORDERLAND ON THURSDAY WHICH MAY SLOW THE
TEMP RECOVER JUST A LITTLE.

IN THE LONGER TERM A LARGER PACIFIC SYSTEMS MAY MOVE INTO THE
BORDERLAND IN THE NEXT MONDAY TUESDAY TIME FRAME BRING INCREASING
CLOUDS...WIND...AND CHANCE OF SHOWERS

&&

.AVIATION...VALID 01/00Z-02/00Z...
UPPER LOW MOVING THROUGH NORTHERN MEXICO AND INTO FAR WEST TX OVER
THE NEXT 24 HRS. RAIN WILL CHANGE OVER TO SNOW AT ALL TAF SITES BY
03Z-06Z. HEAVIEST SNOWS EXPECTED AT KLRU AND KELP BEFORE 06Z WHERE
VSBYS COULD FALL TO <= 1SM WITH CIGS BLO BKN010. GENERALLY EXPECT
VSBYS 1-3SM WITH CIGS AOA BKN010 AT KTCS AND KDMN THROUGH MUCH OF
THE NIGHT AND RISING TO MVFR AT KDMN AND TO VFR AT KTCS AFTER 15Z.
CIGS WILL GRADUALLY RISE THROUGH THE LATE MORNING AND EARLY AFTN AT
KLRU AND KELP TO VFR.

&&

.FIRE WEATHER...
UPPER LOW CURRENTLY OVER NORTHERN MEXICO WILL CONTINUE TO MOVE
EASTWARD OVER THE NEXT COUPLE OF DAYS THROUGH WEST TEXAS AND INTO
THE SOUTHERN MISSISSIPPI RIVER VALLEY BY WEDNESDAY. RAIN WILL CHANGE
OVER TO SNOW AT VALLEY LOCATIONS LATE THIS AFTERNOON AND EVENING.
SNOW ACCUMULATIONS OF 2-5 INCHES IN LOWLANDS AND 8 TO 12 INCHES IN
THE SACRAMENTO MOUNTAINS ARE EXPECTED. AS THE UPPER LOW MOVES OUT OF
THE AREA...TEMPERATURES WILL GRADUALLY WARM OVER THE NEXT SEVERAL
DAYS...BUT STILL REMAINING SLIGHTLY BELOW NORMAL WITH ANOTHER SURGE
OF COLD AIR EXPECTED AROUND FRIDAY AS A DISTURBANCE MOVES SOUTH
ALONG THE CONTINENTAL DIVIDE. FIRE DANGER IS EXPECTED TO REMAIN LOW
THROUGH THE WEEK.

26 GRZYWACZ

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 29  44  28  50  33 /  90  30   0   0   0
SIERRA BLANCA TX        29  36  24  46  28 /  90  40  10   0   0
LAS CRUCES              28  44  25  50  30 /  90  30   0   0   0
ALAMOGORDO              25  43  24  48  28 /  90  30  10   0   0
CLOUDCROFT              17  32  12  36  18 /  90  40  10   0   0
TRUTH OR CONSEQUENCES   25  42  24  48  25 /  80  20   0   0   0
SILVER CITY             23  39  22  44  25 /  70  10   0   0   0
DEMING                  28  45  26  52  29 /  90  20   0   0   0
LORDSBURG               27  46  23  53  28 /  60  10   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...WINTER STORM WARNING UNTIL 5 AM MST TUESDAY FOR NMZ022>024-031-
     032.

     WINTER STORM WARNING UNTIL NOON MST TUESDAY FOR NMZ025.

     WINTER STORM WARNING FROM 4 PM THIS AFTERNOON TO 5 AM MST
     TUESDAY FOR NMZ030.

TX...WINTER STORM WARNING UNTIL 5 AM MST TUESDAY FOR TXZ055-056.

&&

20/26 NOVLAN / GRZYWACZ
Hazardous weather outlook, Nov 30, 6:45 AM MST, 17 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
645 AM MST MON NOV 30 2009

NMZ022>025-030>032-TXZ055-056-011300-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
645 AM MST MON NOV 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...TODAY AND TONIGHT.

RAIN AND SNOW SHOWERS WILL CONTINUE. THE SHOWERS SHOULD CHANGE OVER
TO ALL SNOW BY LATE THIS AFTERNOON INTO THIS EVENING. THE SNOW
SHOULD BECOME HEAVIER AGAIN BY THIS EVENING. WINTER STORM WARNINGS
FOR HEAVY SNOW ARE IN EFFECT. THE MOUNTAIN AREAS WILL LIKELY SEE
ABOUT 6 TO 12 INCHES...WHILE 3 TO 6 INCHES IS FORECAST FOR THE
LOWLANDS...ALL THROUGH TUESDAY MORNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A FEW SNOW SHOWERS WILL LINGER INTO TUESDAY AFTERNOON EAST OF EL
PASO. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE REQUIRED TO REPORT SNOW AMOUNTS MAINLY SUNDAY NIGHT
THROUGH TUESDAY MORNING...ESPECIALLY AROUND MOUNTAIN LOCATIONS.

In the hours before

Special weather statement, Nov 30, 6:16 PM MST, 5 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
616 PM MST MON NOV 30 2009

NMZ024-025-032-TXZ055-056-010215-
SOUTHERN DESERT NM-SOUTHERN SACRAMENTO MOUNTAINS NM-HUDSPETH TX-
EL PASO TX-TULAROSA BASIN/SOUTHERN DESERT NM-
616 PM MST MON NOV 30 2009

...WINTER PRECIPITATION MIX CAUSING TREACHEROUS DRIVING CONDITIONS
ACROSS FAR WEST TEXAS AND SOUTH CENTRAL NEW MEXICO...

AT 600PM MDT THIS EVENING A VARIETY OF LIGHT TO MODERATE
PRECIPITATION WAS FALLING ACROSS A LARGE PORTION OF FAR WEST TEXAS
AND MUCH OF SOUTH CENTRAL NEW MEXICO. TEMPERATURES WERE HOVERING
NEAR AND JUST ABOVE FREEZING AT DESERT FLOOR OBSERVATION SITES.
ACROSS THE LOWLANDS A MIX OF RAIN AND SNOW WAS BEING REPORTED ACROSS
THE REGION. AT HIGHER LOCATIONS ALL PRECIPITATION WAS FALLING IN THE
FORM OF SNOWFALL. THIS STORM SYSTEM WILL CONTINUE TO PRODUCE
PRECIPITATION THROUGH TUESDAY MORNING WITH MUCH OF IT IN THE FORM OF
SNOW OVERNIGHT.

IN TEXAS...INTERSTATE 10 THROUGH HUDSPETH COUNTY WAS REPORTED AS
SNOWPACK. IN ADDITION TRANSMOUNTAIN ROAD IN EL PASO IS CLOSED.
ELEVATED ROAD SURFACES IN EL PASO ARE STARTING TO GET SNOW
ACCUMULATIONS ON THE SHOULDERS.

IN NEW MEXICO... HIGHWAY 404 THROUGH ANTHONY GAP IS CLOSED. HIGHWAY
152 OVER EMORY PASS IS ALSO CLOSED. HIGHWAY 70 EAST OF LAS CRUCES
OVER SAN AUGUSTINE PASS IS REPORTED AS SNOW PACKED. ROADS IN THE
SACRAMENTO MOUNTAINS ARE ALSO SNOW PACKED AND TIRE CHAINS ARE
REQUIRED.

STAY TUNED TO NOAA WEATHER RADIO AND LOCAL MEDIA FOR THE LATEST
WEATHER UPDATES.

BIRD
Special weather statement, Nov 30, 9:25 PM MST, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
925 PM MST MON NOV 30 2009

NMZ024-025-032-TXZ055-056-010700-
SOUTHERN DESERT NM-SOUTHERN SACRAMENTO MOUNTAINS NM-HUDSPETH TX-
EL PASO TX-TULAROSA BASIN/SOUTHERN DESERT NM-
925 PM MST MON NOV 30 2009

...WINTER PRECIPITATION MIX CAUSING DIFFICULT DRIVING CONDITIONS
ACROSS FAR WEST TEXAS AND SOUTH CENTRAL NEW MEXICO...

AT 900PM MDT THIS EVENING A VARIETY OF LIGHT TO MODERATE
PRECIPITATION WAS FALLING ACROSS A LARGE PORTION OF FAR WEST TEXAS
AND MUCH OF SOUTH CENTRAL NEW MEXICO. TEMPERATURES WERE HOVERING
NEAR AND JUST ABOVE FREEZING AT DESERT FLOOR OBSERVATION SITES.
ACROSS THE LOWLANDS A MIX OF RAIN AND SNOW WAS BEING REPORTED ACROSS
THE REGION. ALL PRECIPITATION AT LOCATIONS ABOVE 4500 FT WAS FALLING
AS SNOW. THIS STORM SYSTEM WILL CONTINUE TO PRODUCE PRECIPITATION
THROUGH TUESDAY MORNING WITH MUCH OF IT IN THE FORM OF SNOW
OVERNIGHT.

IN TEXAS...INTERSTATE 10 THROUGH HUDSPETH COUNTY WAS REPORTED AS
SNOWPACKED. HIGHWAY 62 1 18 WAS ALSO REPORTED AS SNOWPACKED THROUGH
HUDSPETH COUNTY. IN ADDITION TRANSMOUNTAIN ROAD IN EL PASO IS
CLOSED. ALL BRIDGES AND ELEVATED ROAD SURFACES IN EL PASO ARE LIKELY
TO HAVE SOME SNOW ACCUMULATION ON THEM.

IN NEW MEXICO... HIGHWAY 4 04 THROUGH ANTHONY GAP IS CLOSED. HIGHWAY
152 OVER EMORY PASS IS ALSO CLOSED. HIGHWAY 70 EAST OF LAS CRUCES
OVER SAN AUGUSTINE PASS IS REPORTED AS SNOW PACKED. ROADS IN THE
SACRAMENTO MOUNTAINS ARE ALSO SNOW PACKED AND TIRE CHAINS ARE
REQUIRED.

STAY TUNED TO NOAA WEATHER RADIO AND LOCAL MEDIA FOR THE LATEST
WEATHER UPDATES.

BIRD

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, El Paso

When
December 1, 12:00 AM MST to 9:00 AM MST
Where
El Paso forecast zone
Reported by
NWS Employee

Heavy snow was reported across El Paso county with up to 5.5 inches at McKelligon Canyon, 3.1 inches 18 miles east of El Paso and 3 inches officially at the El Paso Airport. Snow originally started on the evening of 11/30.

Heavy Snow, Hudspeth

When
December 1, 12:00 AM MST to 3:00 PM MST
Where
Hudspeth forecast zone
Reported by
County Official

Twelve inches of snow was reported 20 miles east of Sierra Blanca near the Hudspeth/Culberson County line. Other snowfall amounts included 4 inches in Dell City, 5 inches in Sierra Blanca and 6 to 8 inches across northwestern Hudspeth County.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 202317, 202318.